, Volume 30, Issue 11, pp 1011-1030
Date: 03 Jan 2013

Drug-Induced Skin, Nail and Hair Disorders

Rent the article at a discount

Rent now

* Final gross prices may vary according to local VAT.

Get Access

Abstract

Drug eruptions are among the most common adverse drug reactions, affecting approximately 3% of hospitalised patients. Although the rate of severe cutaneous adverse reactions to medications is low, these reactions can affect anyone who takes medication, and can result in death or disability. Two general patterns can be distinguished, depending on the type of onset of these cutaneous adverse drug reactions: acute or chronic. Acute-onset events are usually rather specific cutaneous ‘syndromes’ that constitute emergencies and should therefore be promptly recognised and treated, while chronic-onset events often present as dermatological diseases. The challenge is therefore to recognise the drug aetiology in front of a ‘classical’ dermatosis such as acne, lichen or pemphigus. Therefore, clinicians should carefully evaluate the signs or symptoms of all adverse reactions thought to be drug related, and discontinue the offending agent when feasible.

Erythematous drug eruptions are the most frequent and less severe acute immune drug-induced rashes, and are sometimes difficult to differentiate from viral eruptions. On the other hand, acute urticaria and angioedema are sometimes life-threatening eruptions for which a drug aetiology must be investigated. Photosensitivity, vasculitis and skin necrosis belong to the acute onset reactions, which are not always drug-induced, in contrast to fixed drug eruptions. The early recognition of acute generalised exanthematous pustulosis, DRESS (drug reaction with eosinophilia and systemic symptoms) syndrome, Stevens-Johnson syndrome and toxic epidermal necrolysis are of high importance because of the specific mechanisms involved and the different prognosis of each of these diseases. Chronic onset drug-induced disorders include pigmentary changes, drug-induced autoimmune bullous diseases, lupus, pseudo lymphoma and acneiform eruptions; these are discussed, along with specific data on drug-induced hair and nail disorders.

As the disorders are numerous, the mechanisms and the drugs involved in the development of these various reactions are multiple. The list of drugs discussed in relation to the different disorders are as accurate as possible at the time of preparation of this review, but will need updating as new drugs emerge onto the market. We emphasize the clinical recognition, pathophysiology and treatment of skin, hair and nail adverse drug reactions, and the role of each doctor involved in the management of these patients in the notification of the adverse drug reaction to health authorities, using the minimal requirement for notification proposed.